High Wind, Northeast Johnson County
- When
- September 18, 10:14 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High wind occurred briefly behind a cold front at the Johnson County airport near Buffalo. A maximum wind gust of 62 mph was recorded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
High wind occurred briefly behind a cold front at the Johnson County airport near Buffalo. A maximum wind gust of 62 mph was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 18, 9:55 PM MST, 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1055 PM MDT Wed Sep 18 2024 .KEY MESSAGES... - Windy this afternoon, with lighter winds returning for Thursday. - Light rain and mountain snow continues this afternoon, decreasing this evening and overnight. - Thursday is dry, with slightly warmer temperatures. - The next weather system comes this weekend. Most of its impacts remain outside the area, but cooler temperatures and isolated rain is possible. && .DISCUSSION... Issued at 1226 PM MDT Wed Sep 18 2024 Current satellite shows an occluding low pressure system, centered over eastern Montana. Its influence today keeps cool temperatures and gusty winds. The main impacts from it decrease starting mid- afternoon through the overnight hours. A tight pressure gradient keeps strong west to southwest winds this afternoon. Gusts ranging from 20 to 70 mph continue across the area. Recent model trends show that these winds should begin to decrease after 3pm MDT this afternoon. Winds should be less than 20 mph by midnight, with the exception of the higher elevations, which continue to gust through Thursday morning. Wrap around moisture keeps precipitation falling across northwest and northern Wyoming as well. This should remain light. Snow levels are mostly above 10000 feet, but some areas are as low as 9000 feet. Precipitation decreases through the afternoon, with some lingering showers lasting until Thursday morning. All precipitation should be done by sunrise Thursday. High temperatures remain on the cool side today, with 50s to 60s west of the Divide, and 60s to low 70s east. As the low exits the area, Thursday is much calmer with the winds. Most areas are 10 mph or less. The Wind Corridor gets afternoon gusts to around 20 mph. Otherwise, no precipitation is expected, with high temperatures peaking a little warmer than today. Friday, temperatures are a little higher. Some moisture could bring very isolated (20%) showers to northwest and north Wyoming. An upper-level low tracks into the Four Corner area Saturday. Most of its influence should remain south and southeast of the area through the weekend. That being said, temperatures decrease, with highs returning to below seasonal values. No widespread precipitation is expected given the current model tracks, but some isolated (15% to 30%) showers could occur. These would be favored for southeastern locations of the area. Past this weekend, ensemble models are bringing in a ridge by the middle of next week. This would favor warmer and drier conditions to end the month. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1055 PM MDT Wed Sep 18 2024 VFR conditions are expected to prevail at terminals through the period as the previous system departs. KJAC should begin to see ceilings rise 06-08Z. Clouds will decrease at all terminals through Thursday morning. Otherwise, wind will be relatively light through the period outside of gusts to 20 knots at KCPR Thursday afternoon. No precipitation is expected in the area. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Wittmann AVIATION...Myers
Hazardous Weather Outlook National Weather Service Riverton WY 1201 PM MDT Wed Sep 18 2024 WYZ001>020-022>030-191300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1201 PM MDT Wed Sep 18 2024 ...High Wind Warning Continues for Portions of Central Wyoming and the Cody Foothills Until 4 PM MDT... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Gusty westerly wind of 25 to 35 mph with gusts up to around 65 mph continues through much of this afternoon for portions of central Wyoming and the Cody Foothills. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Riverton WY
739 PM MDT Wed Sep 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Non-Tstm Wnd Gst 3 SSE Casper 42.79N 106.31W
09/18/2024 M82 MPH Natrona WY Mesonet
Mesonet station PC377 Scenic Dr.
1156 AM Non-Tstm Wnd Gst 2 SSE Casper 42.81N 106.31W
09/18/2024 M70 MPH Natrona WY Mesonet
Mesonet station WY47 Casper 2.1 SW (WYDOT).
1226 PM Non-Tstm Wnd Gst 4 SE Evansville 42.84N 106.20W
09/18/2024 M70 MPH Natrona WY Mesonet
Mesonet station WY61 I25 - Hat Six.
0447 PM Non-Tstm Wnd Gst 14 WSW Buffalo 44.31N 106.98W
09/18/2024 M70 MPH Johnson WY Mesonet
Mesonet station SPKW4 Buffalo 18 NW.
1142 AM Non-Tstm Wnd Gst 2 SSE Casper 42.81N 106.31W
09/18/2024 M68 MPH Natrona WY Mesonet
Mesonet station WY47 Casper 2.1 SW (WYDOT).
1102 AM Non-Tstm Wnd Gst 14 N Bar Nunn 43.12N 106.34W
09/18/2024 M61 MPH Natrona WY Mesonet
Mesonet station KTMH Bar Nunn 13.6 N
(WYDOT).
1242 PM Non-Tstm Wnd Gst 2 NE Mills 42.87N 106.34W
09/18/2024 M60 MPH Natrona WY Mesonet
Mesonet station WY50 Mills 2 NE (WYDOT).
0256 PM Non-Tstm Wnd Gst 6 W Alcova 42.56N 106.85W
09/18/2024 M60 MPH Natrona WY Mesonet
Mesonet station KPAT Alcova 7 W (WYDOT).
0405 PM Non-Tstm Wnd Gst 3 ESE Cody 44.50N 109.00W
09/18/2024 M60 MPH Park WY Mesonet
Mesonet station FW7681 Cody.
1030 AM Non-Tstm Wnd Gst 11 SE Wapiti 44.37N 109.25W
09/18/2024 M59 MPH Park WY Mesonet
Mesonet station PC462 Irma Lake.
0140 PM Non-Tstm Wnd Gst 11 SE Wapiti 44.37N 109.25W
09/18/2024 M59 MPH Park WY Mesonet
Mesonet station PC462 Irma Lake.
1142 AM Non-Tstm Wnd Gst 6 W Alcova 42.56N 106.85W
09/18/2024 M58 MPH Natrona WY Mesonet
Mesonet station KPAT Alcova 7 W (WYDOT).
1250 PM Non-Tstm Wnd Gst 13 SE Evansville 42.72N 106.11W
09/18/2024 M58 MPH Natrona WY Mesonet
Mesonet station PC459 Muddy Creek.
1042 AM Non-Tstm Wnd Gst 8 E Sunlight Basin 44.74N 109.38W
09/18/2024 M57 MPH Park WY Mesonet
Mesonet station KCHJ Sunlight Basin 8 E
(WYDOT).
1130 AM Non-Tstm Wnd Gst 5 S Mills 42.77N 106.39W
09/18/2024 M57 MPH Natrona WY Mesonet
Mesonet station PC387 Coates Rd.
0740 AM Non-Tstm Wnd Gst 11 SE Wapiti 44.37N 109.25W
09/18/2024 M56 MPH Park WY Mesonet
Mesonet station PC462 Irma Lake.
0850 AM Non-Tstm Wnd Gst 5 S Mills 42.77N 106.39W
09/18/2024 M56 MPH Natrona WY Mesonet
Mesonet station PC387 Coates Rd.
1130 AM Non-Tstm Wnd Gst 5 WSW Cody 44.50N 109.15W
09/18/2024 M56 MPH Park WY Mesonet
Mesonet station PC261 Cedar Mountain.
0110 PM Non-Tstm Wnd Gst 7 S Casper 42.74N 106.31W
09/18/2024 M56 MPH Natrona WY Mesonet
Mesonet station PC391 Stag Run.
0316 PM Non-Tstm Wnd Gst 9 ENE Mayoworth 43.90N 106.64W
09/18/2024 M56 MPH Johnson WY Mesonet
Mesonet station KIDV Kaycee 12 N (WYDOT).
0930 AM Non-Tstm Wnd Gst 7 S Casper 42.74N 106.31W
09/18/2024 M55 MPH Natrona WY Mesonet
Mesonet station PC391 Stag Run.
1106 AM Non-Tstm Wnd Gst 6 W Alcova 42.56N 106.85W
09/18/2024 M55 MPH Natrona WY Mesonet
Mesonet station KPAT Alcova 7 W (WYDOT).
1230 PM Non-Tstm Wnd Gst 7 S Casper 42.74N 106.35W
09/18/2024 M55 MPH Natrona WY Mesonet
Mesonet station PC390 Whitcomb Road.
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217163.